Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 459, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 1, 2008, 6:32 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2008, 6:32 PM MDT (00:32 UTC)
- Expired
- Sep 1, 2008, 7:30 PM MDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:35 PM MDT | HAIL 0.75 | 27 Sse Rushville, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 5:16 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2358 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 020032 SVRLBF NEC031-161-020130- /O.NEW.KLBF.SV.W.0459.080902T0032Z-080902T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 632 PM MDT MON SEP 1 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... EAST CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 730 PM MDT * AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF ARGO HILL...OR 29 MILES NORTHEAST OF ALLIANCE...AND MOVING EAST AT 33 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARGO HILL BY 640 PM MDT... 6 MILES SOUTH OF BILLYS LAKE BY 700 PM MDT... 7 MILES SOUTH OF MORGAN LAKE BY 710 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING FOR WESTERN NEBRASKA. LAT...LON 4282 10179 4212 10175 4212 10225 4253 10238 TIME...MOT...LOC 0032Z 250DEG 29KT 4230 10232 $$ GARNER
2 follow-up statements
000
WWUS53 KLBF 020059
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT MON SEP 1 2008
NEC031-161-020130-
/O.CON.KLBF.SV.W.0459.000000T0000Z-080902T0130Z/
SHERIDAN NE-CHERRY NE-
659 PM MDT MON SEP 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN CHERRY AND EAST CENTRAL SHERIDAN COUNTIES...
AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTH OF DIPPING VAT MEADOW...OR 36 MILES SOUTH OF
GORDON...MOVING EAST AT 41 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN CHERRY COUNTY AT 710 PM MDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4213 10175 4212 10186 4219 10212 4252 10222
4282 10179
TIME...MOT...LOC 0059Z 257DEG 35KT 4232 10191
$$
GARNER000
WWUS53 KLBF 020132
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT MON SEP 1 2008
NEC031-161-020142-
/O.EXP.KLBF.SV.W.0459.000000T0000Z-080902T0130Z/
SHERIDAN NE-CHERRY NE-
732 PM MDT MON SEP 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES HAS EXPIRED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN NEBRASKA.
LAT...LON 4213 10175 4212 10186 4219 10212 4252 10222
4282 10179
TIME...MOT...LOC 0059Z 257DEG 35KT 4232 10191
$$
POWERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:17 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 1, 5:17 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 617 PM CDT MON SEP 1 2008 .UPDATE... UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH && .PREV DISCUSSION... /ISSUED 245 PM CDT MON SEP 01 2008/ ..AFTER A TWO WEEK DRY SPELL FOR MOST AREAS...A GOOD CHANCE FOR RAINFALL EXPECTED TONIGHT... SYNOPSIS... A SURFACE TROUGH EXTENDS FROM WEST OF VTN AND OGA THEN SOUTHWEST INTO NERN CO. A CONSIDERABLE AMOUNT OF CUMULUS HAS DEVELOPED THIS AFTN. SFC DWPTS A RESPECTABLE 58 TO 65. WHAT IS MOST IMPRESSIVE WAS THE KLBF UPPER AIR SOUNDING WHICH INDICATED 1.62 INCHES. THIS IS SUBSTANTIALLY ABOVE NORMAL AT 200 PERCENT. IN FACT REGIONAL RAOBS ARE 150 TO OVER 200 PERCENT OF NORMAL. TEMPS AT 19Z ARE MAINLY IN THE MID 80S TO AROUND 90 EXCEPT BEHIND THE SFC TROUGH WHERE HIGHS HELD IN THE 70S. HAVE NOW REACHED TO POINT WHERE SHOWERS AND A FEW THUNDERSTORMS WILL BEGIN TO DEVELOP. ISOLATED ACTIVITY ALREADY IN PROGRESS ALONG SFC TROUGH IN CHERRY COUNTY. WINDS THIS AFTN ARE HOLDING IN THE HIGHER WINDY CATEGORY EAST AND A WIND ADVISORY WAS NEVER NEEDED. DISCUSSION... HIGHEST PRECIP CHC ARE TONIGHT WITH UPPER JET AND COLD FRONTAL PASSAGE. FOLLOWED THE SLOWER NAM WITH FROPA SWEEPING ACROSS AFTER MIDNIGHT. THE GFS STILL LOOKS TOO FAST BRINGING THE FRONT ACROSS ABOUT 3 HRS FASTER. THE NAM FCSTS PWS FROM 1.5-1.75 INCH TONIGHT. THUS HEAVY RAINFALL IS POSSIBLE WHERE TRAINING STORMS DEVELOP. THIS ALSO FCST BY HPC QPFS AND NAM/GFS MODEL QPF OUTPUT. HIGHEST RAINFALL TOTALS APPROACHING AN INCH ARE POSSIBLE ACROSS THE NORTH CENTRAL WITH A QUARTER TO HALF INCH POSSIBLE ACROSS THE SOUTH. BEHIND THE COLD FRONT ON TUESDAY...SOME LINGERING MORNING SHOWERS EXPECTED ACROSS THE SOUTHEAST. HIGHS WILL BE CONSIDERABLY COOLER...ABOUT 15 TO 20 DEGREES COOLER...RANGING FROM 66 TO 72 DEGREES. A BREEZY NORTHWEST WINDS WILL OCCUR. HIGH PRESSURE WITH MAINLY CLEAR SKIES AND LIGHT AND VARIABLE WINDS WILL SET THE STAGE FOR A COOL NIGHT WITH LOWS OF 40 TO 45. A FEW UPPER 30S ARE EVEN POSSIBLE IN THE WEST. FOR WEDNESDAY AND THURSDAY...COOL TEMPERATURE REGIME WILL CONTINUE WEDNESDAY WITH HIGHS IN THE LOWER 70S AS A BROAD LONGWAVE TROUGH DIGS ACROSS THE NRN U.S. A BIT WARMER THURSDAY IN THE MID/UPPER 70S. EXTENDED PERIOD (THURSDAY NIGHT THROUGH MONDAY)...MEDIUM RANGE MODELS CONTINUE A COOL PERIOD. A COLD FRONT THURSDAY NIGHT WILL BRING A CHANCE FOR SHOWERS WITH UNSETTLED WX THROUGH SATURDAY NIGHT AS A SERIES OF DISTURBANCES MOVES THROUGH IN THE BROAD LONGWAVE TROUGH PATTERN ESTABLISHED. HIGHS TO RANGE FROM THE UPPER 60S TO MID 70S WITH LOWS ON THE COOL SIDE IN THE MID/UPPER 40S. AVIATION... CEILING AND VISIBILITIES WILL LIKELY BE IMPACTED FROM 21Z TO 09Z AT TERMINALS KLBF AND KVTN AS COLD FRONT MOVES EAST FOR SHOWERS AND THUNDERSTORM DEVELOPMENT. BEYOND THE THREAT FOR THUNDERSTORMS... CEILING MAY DROP TO MVFR WITH THE PASSAGE OF THE FRONT BRIEFLY AS POST FRONT SHOWERS MOVE EAST FROM 06Z TO 09Z. BEYOND 15Z VFR CONDITIONS. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR NEZ004>010-022>028-035>038-056-057-059-094. && ROBERG/POWER
Hazardous weather outlook, Sep 1, 2:05 PM MDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT MON SEP 1 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-020615- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 305 PM CDT MON SEP 1 2008 /205 PM MDT MON SEP 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE NORTH THIS EVENING AS A COLD FRONT CONTINUES TO PUSH EAST. THE GREATEST THREAT WILL BE NORTH OF HIGHWAY 2 FROM ANSLEY TO HALSEY THEN NORTH AND EAST TO THE BARTLETT AREA. THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH STORMS THAT REACH SEVERE LIMITS. HIGH PRECIPITABLE WATER RATIOS WILL ALSO LEAD TO SOME LOCALES RECEIVING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS THE NORTH AND NORTH CENTRAL FORECAST AREAS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, Sep 1, 6:23 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 12 NW ANTIOCH 42.19N 102.79W
09/01/2008 E0.75 INCH BOX BUTTE NE PUBLIC
&&
BTAYLORNearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.